John D. Chovan, James R. Cacchillo
Anti-Psychotic Drug Complications
Medical Pathology | Medicine and Health Sciences | Nursing | Pathological Conditions, Signs and Symptoms
Neuroleptic malignant syndrome (NMS) is a rare disease occurring from an adverse reaction to anti-psychotic use. The diagnosis and predictability of the disease is extremely difficult as it mimics other syndromes (Margetić & Aukst-Margetić, 2010). The disease onset can occur when initiating medications, escalating doses, or adding an adjunctive anti-psychotic to the regimen. Although causing the unpredictability, the disease can occur at any dose (Paul, Michael, John, & Lenox, 2012). Further increasing the difficulty of diagnostics, signs and symptoms are very wide spread. The Diagnostic and Statistical Manual of Mental Disorders created a tool to assist in the clinical setting; it, “requires the presence of 2 core features of severe muscle rigidity and elevated temperature after recent initiation or change in dosage of an antipsychotic, along with 2 or more of the following symptoms: diaphoresis, dysphagia, tremor, incontinence, changes in level of consciousness, mutism, tachycardia, elevated or labile blood pressure, leukocytosis, and elevated creatine kinase (CK) levels” (Paul, Michael, John, & Lenox, 2012). The basis of diagnostics have been primarily through simple exclusion of other syndromes and diseases. With this being said the biggest factor in decreasing the severity of NMS is disease timely diagnosis and treatment.
Davis, Samantha, "Neuroleptic Malignant Syndrome: A Pathophysicological Dilemma" (2015). Master of Science in Nursing (MSN) Student Scholarship. Paper 115.